Winter Weather, Bollinger
- When
- December 27, 4:00 AM CST to 8:00 AM CST
- Where
- Bollinger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A deepening surface low pressure center tracked northeast from western Tennessee across western Kentucky. Rain changed to snow as colder air was drawn southward toward the track of the low center.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A deepening surface low pressure center tracked northeast from western Tennessee across western Kentucky. Rain changed to snow as colder air was drawn southward toward the track of the low center. Surface temperatures remained at or just above freezing, which limited accumulating snow on roadways. In the heavier bands of snow, accumulations were maximized on bridges and elevated surfaces. Accumulations were generally around an inch along and north of a Cape Girardeau to Marble Hill line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 3:37 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 337 AM CST TUE DEC 27 2011 .SHORT TERM.../TODAY THROUGH WEDNESDAY/... VERY CHALLENGING AND COMPLICATED FORECAST FOR THIS MORNING TO SAY THE LEAST. AS A CLOSED SURFACE AND UPPER LOW PASS QUICKLY JUST TO THE SOUTH AND EAST OF OUR CWA THIS MORNING... PRECIPITATION WILL TRANSITION FROM RAIN TO EITHER SNOW OR A RAIN/SNOW MIX...THEN BACK TO RAIN AGAIN BEFORE ENDING. WITH THIS SYSTEM BEING SO DYNAMIC...MODELS NOT IN THE BEST AGREEMENT WITH THE DETAILS. WEAK N-S DEFORMATION ZONE ON THE BACK SIDE OF THE SYSTEM EXPECTED TO MOVE QUICKLY EAST WITH THE SYSTEM. BASED ON FRONTOGENESIS ...SATURATED GEO POTENTIAL VORTICITY...AND DIVERGENCE OF Q THROUGH THE COLUMN...THERE COULD BE SNOW BANDING WITHIN THE DEFORMATION ZONE. MODEL SOUNDINGS SHOWING SATURATION BARELY INTO THE DENDRITIC ZONE (<=-10C)...BUT ONLY SHOWING A ONE DEGREE T/TD SPREAD UP TO -20C. CONSEQUENTLY THAT DOESNT IMPLICATE A SLAM DUNK FOR ALL SNOW...BUT THE SLIGHEST VARIATION FROM THE FORECAST SOUNDINGS WILL MAKE ALL THE DIFFERENCE. ANOTHER COMPLICATING FACTOR IS THE FACT THAT THE SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING AND WILL WARM UP DIURNALLY SOMEWHAT THIS MORNING...SO TRYING TO FIGURE OUT HOW IT WILL ALL PHASE TOGETHER AT THE OPTIMUM TIME IS VERY DIFFICULT. WHEN ALL OF THE DUST...OR SHOULD I SAY SNOW SETTLES...FEEL WE WILL SEE SNOW ACCUMULATIONS THIS MORNING ACROSS THE NORTHWEST HALF OF OUR CWA WITH UP TO AN INCH POSSIBLE NORTH AND WEST OF A LINE FROM MOUNT CARMEL ILLINOIS TO PERRYVILLE MISSOURI. EARLY THIS AFTERNOON BEFORE THE PRECIPITATION ENDS ALTOGETHER... BETWEEN THE TEMPERATURES AT THE SURFACE AND ALOFT...IT SHOULD BE ALL RAIN. IN THE WAKE OF THIS SYSTEM WEAK HIGH PRESSURE SHOULD KKEP THE REGION DRY AND WITH NEAR NORMAL TEMPERATURES. AT THE TIME OF THIS WRITING...RAIN WAS BEGINNING TO CHANGE OVER TO SNOW OVER OUR FAR WESTERN COUNTIES. .LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY NIGHT/... AT THIS POINT IN TIME...THERE WILL BE A CHANCE FOR A SMALL RAIN EVENT CLOSE TO THE BEGINNING OF THE NEW YEAR. THIS PRECIPITATION EVENT HAS ADVANCED SLOWLY FROM THE 30TH OF DECEMBER TO JANUARY FIRST SINCE THE PRECIPITATION WAS INTRODUCED INTO THE NUMERICAL MODEL RUNS LATE LAST WEEK. THE MAJORITY OF THE MEDIUM RANGE GUIDANCE GRADUALLY SHIFT THE WFO PADUCAH FORECAST AREA FROM A BROAD ZONAL FLOW TO A NORTHWESTERLY FLOW THROUGH NEW YEARS DAY...BUT VARY ON THE STRENGTH AND TIMING OF THE SHORTWAVES THAT MOVE ALONG THE WEST TO EAST FLOW PATTERN. THERE IS APPROXIMATELY AN 18 TO 24 HOUR DIFFERENCE BETWEEN THE SLOWER ONSET OF PRECIPITATION FROM THE ECMWF /PREFERRED BY THE NCEP HPC FORECASTERS/ AND THE FASTER GFS/GFS ENSEMBLE GUIDANCE THIS NEXT WEEKEND WITH THE DOMINANT SHORTWAVE FEATURE. GIVEN THE TEMPORAL VARIABILITY OF THIS WEATHER SYSTEM...HAVE LEANED TOWARD A COMPROMISE IN NUMERICAL MODEL SOLUTIONS/BETWEEN THE GFS AND ECMWF/...FOCUSING THE BEST CHANCE FOR RAIN INTO THE SUNDAY/SUNDAY EVENING TIME FRAME. THIS IS SOMEWHAT CLOSER IN TIME TO THE SLOWER ECMWF NUMERICAL MODEL TIMING OF THE ONSET OF PRECIPITATION...BUT LESS AMPLIFIED /LOWER RAIN CHANCES/ THAN THE ECMWF /CLOSER TO THE GFS SOLUTION/. PRIOR TO THE PASSAGE OF THIS SHORTWAVE...SUBSTANTIAL WARM AIR ADVECTION WILL TAKE PLACE. THIS WILL LEAD TO AN ELEVATED DIURNAL RANGE OF TEMPERATURES...WITH MAXIMUM AND MINIMUM TEMPERATURES SOME 10 TO 15 DEGREES ABOVE NORMAL JUST AHEAD OF NEW YEARS DAY. TEMPERATURES WILL THEN FALL BACK TO NORMAL VALUES BY JANUARY 3RD. && .AVIATION... A SURFACE LOW PRESSURE CENTER IS EXPECTED TO LIFT NORTHEAST ACROSS WEST KENTUCKY TO THE SOUTH OF KPAH AND KOWB. LOW CEILINGS WILL DEVELOP AHEAD OF THE SURFACE LOW...LIKELY IMPACTING KPAH BEFORE THE OTHER SITES. WOULD EXPECT IFR CEILINGS TO DEVELOP AT ALL SITES THROUGH THE OVERNIGHT HOURS. CONFIDENCE IS INCREASING IN A CHANGE OVER TO ALL SNOW BEFORE THE PRECIPITATION ENDS TUESDAY MORNING. A NORTH SOUTH BAND OF LIGHT SNOW IS EXPECTED TO TRANSLATE RATHER QUICKLY EASTWARD ACROSS THE AREA GENERALLY 12Z-18Z. IFR CONDITIONS CAN BE EXPECTED FOR 2 TO 3 HOURS WITH THE BAND. SOME ACCUMULATIONS WILL BE POSSIBLE IN MORE INTENSE SMALLER-SCALE BANDS THAT MAY DEVELOP WITHIN THE LARGER BAND OF SNOW. THE 00Z MODELS HAVE TRENDED PESSIMISTIC WITH THE CLEARING TUESDAY AFTERNOON. IFR CEILINGS MAY LINGER INTO THE AFTERNOON BEHIND THE PRECIPITATION IN THE NORTHEAST...BUT MVFR CEILINGS ARE LIKELY INTO THE EVENING EAST OF THE MISSISSIPPI RIVER. GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP IN THE WAKE OF THE SURFACE LOW LATE TUESDAY MORNING AND PERSIST THROUGH THE AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP/KES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1019 PM CST MON DEC 26 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1019 PM CST MON DEC 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AN AREA OF WIDESPREAD RAIN WILL LIKELY CHANGE OVER TO SNOW BEFORE SUNRISE IN AREAS NORTHWEST OF A LINE FROM POPLAR BLUFF TO CAPE GIRARDEAU MISSOURI...AND ON TO MT VERNON ILLINOIS. SOME MINOR ACCUMULATIONS ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BAND OF LIGHT SNOW IS LIKELY TO MOVE EASTWARD ACROSS AREAS MAINLY EAST OF THE MISSISSIPPI RIVER TUESDAY MORNING...SOME MINOR ACCUMULATIONS ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION OR SNOW ACCUMULATIONS THEY ENCOUNTER TONIGHT AND TUESDAY. DRS
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355589, 355590, 355591.